North Carolina, 2015

Lightning Strikes in North Carolina, July 23, 2015

July 23, 2015 · NWS ILM · 2 events in 1 county or zone

Storms with heavy rain and frequent cloud to ground lightning started structural fires in Brunswick County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Storms with heavy rain and frequent cloud to ground lightning started structural fires in Brunswick County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 23, 2:01 PM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 23, 2:01 PM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
301 PM EDT THU JUL 23 2015

.SYNOPSIS...
LOW PRESSURE OVER NORTHERN SOUTH CAROLINA WILL MOVE EAST ALONG A
STALLED FRONT TODAY AND OFF THE COAST TONIGHT. THIS LOW WILL PUSH
THE FRONT INTO GEORGIA FOR THIS WEEKEND. HIGH PRESSURE WILL BUILD
DOWN FROM THE NORTH...WITH A DRYING TREND EXPECTED THIS WEEKEND
INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM THURSDAY...SEVERE THUNDERSTORM WATCH 446 IN EFFECT
UNTIL 8 PM EDT. EXPECTED DAY OF ACTIVE WEATHER HAS KICKED OFF WITH
A COUPLE OF WARNINGS ALREADY ISSUED AND STORMS WITH AN IMPRESSIVE
AMOUNT OF LIGHTNING ONGOING OVER PENDER COUNTY.

AT THE SURFACE A TEMPORARILY STALLED COLD FRONT LIES DRAPED JUST
NORTH AND WEST OF THE FORECAST AREA AS FRONTAL WAVE TRAVELS EAST
ALONG THIS BOUNDARY. ANOTHER FRONTAL WAVE OVER EXTREME WESTERN NC
IS ALSO HEADED THIS WAY. ANALYSIS OF MORNING SOUNDING DATA SHOW A
VERY MOIST AND MODERATELY UNSTABLE ATMOSPHERE WITH P/W VALES
APPROACHING 2.5 INCHES AND DEWPOINTS FROM THE UPPER 70S TO AROUND 80.
ATMOSPHERE IS THUS PRIMED AND READY FOR FOR WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY WITH A FOCUS ON OUR NC COUNTIES...WITH THE
PRIMARY TRIGGERS BEING THE FORCED ASCENT IN ADVANCE OF THE FRONTAL
WAVES AND ALONG THE FRONT. GUIDANCE CONTINUES TO DROP THE FRONT SE
ACROSS THE FORECAST AREA THIS EVENING AS THE INITIAL FRONTAL WAVE
MOVES OFFSHORE AND DEEPENS...WITH THE FRONT OFFSHORE BY DAYBREAK ON
FRIDAY. PRIMARY THREATS ARE DAMAGING WINDS...HAIL...UNUSUALLY
FREQUENT LIGHTNING AND LOCALIZED FLOODING FROM VERY HEAVY
DOWNPOURS. QPF TOTALS IN THE CAPE FEAR REGION MAY GET IN THE
NEIGHBORHOOD OF 1.5 INCHES...WITH PLACES INLAND AND TO THE SOUTH
SEEING SIGNIFICANTLY LESSER AMOUNTS.

EXPECT ACTIVITY WILL COME IN WAVES...WITH THE FIRST ONE ONGOING AND
THE NEXT TOWARDS EVENING IN ADVANCE OF THE NEXT DISTURBANCE.
ACTIVITY SHOULD TAPER OFF AFTER MIDNIGHT OR SO AS THE FRONT SWEEPS
OFFSHORE.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 300 PM THURSDAY...MODELS CONTINUE TO SHOW SOME DIFFERENCES
IN LOCATION AND MOVEMENT OF WEAK AREAS OF LOW PRESSURE SYSTEM
OVER THE SE THROUGH THE PERIOD WITH SOME MINOR DIFFERENCES IN
STRENGTH. WILL FAVORED THE GFS/ECMWF BLEND OF THE MODELS FOR THIS
PERIOD. MODELS HAVE A FEW PIECES OF SHORT WAVE ENERGY ROTATING
AROUND THE TROUGH MOVING THROUGH OUR CWA AND EXITING THE COAST ON
FRIDAY AS A FRONTAL BOUNDARY CONTINUES TO SLOWLY PUSH S AND E OF
THE AREA. HIGH PRESSURE STARTS TO EDGE SWD WITH DRIER AIR MOVING
INTO THE CWA FROM N TO S THROUGHOUT THE DAY. COASTAL SC COUNTIES
WILL BE THE LAST TO CLEAR AND FEEL THE DRIER AIR MASS AND I HAVE
HIGHER POPS ACROSS THIS REGION INTO FRIDAY. ISSUE ACROSS THE
REGION FOR THE FIRST PORTION OF THE PERIOD WILL BE THE MANY
BOUNDARIES FROM PREVIOUS DAYS CONVECTION AND AVAILABILITY OF LOW
LEVEL MOISTURE INTERACTING WITH DIURNAL HEATING TO LEAD TO THE
DEVELOPMENT OF WIDELY SCATTERED SHOWERS OR TSTM MAINLY BEFORE MID
DAY.

AS DRIER AIR FILTERS INTO THE CWA EXPECT PCP WATER VALUES OVER 2
INCHES EARLY FRI TO DROP DOWN CLOSE TO AN INCH BY SAT MORNING.
LINGERING CLOUDS AND PCP WILL KEEP TEMPS IN THE 80S MOST OF THE
DAY BUT PLACES THAT SEE SOME SUN MAKE AN APPEARANCE WILL REACH
CLOSE TO 90..THIS WILL BE OVER THE INLAND AREAS.

CONDITIONS IMPROVE BY FRIDAY EVENING ACROSS HE ENTIRE CWA AS DRY
AIR BECOMES ENTRENCHED FROM THE MID LAYERS DOWN TO THE SURFACE
WHICH WILL LEAD TO A NICE DAY ON SATURDAY WITH LOWER HUMIDITY AND
TEMPERATURES THAT ARE MORE SEASONABLE FOR THIS TIME OF THE YEAR.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 330 AM THURSDAY...CENTER OF HIGH PRESSURE NOSING DOWN FROM
THE NORTH WILL SHIFT OFF THE MID ATLANTIC COAST ALLOWING WINDS TO
COME AROUND TO A MORE ON SHORE NE TO E FLOW. WEAK HIGH PRESSURE
WILL CONTINUE TO REACH DOWN INTO THE CAROLINAS THROUGH MID WEEK AS
LEE SIDE TROUGH BECOMES MORE PRONOUNCED. RIDGING IN THE MID TO
UPPER LEVELS OVER THE MID WEST WILL BUILD EASTWARD OVER THE
WEEKEND...BUT AS IT BECOMES MORE AMPLIFIES UP THROUGH THE UPPER
MIDWEST BY TUES...A DEEPER NW FLOW ALOFT WILL ALLOW SOME CLOUDS
AND SHORTWAVE ENERGY TO SNEAK INTO AREA BUT RIDGE WILL BUILD BACK
EAST AND UP THE EAST COAST THROUGH MID WEEK AND THEREFORE MAY
INTRODUCE INCREASED CLOUDS AND SHWRS FOR TUES/WED TIME FRAME BUT
OVERALL SHWR ACTIVITY SHOULD REMAIN MORE ISOLATED HEADING INTO MID
WEEK AS RIDGE BUILDS BACK IN. THE ON SHORE FLOW DEVELOPING THROUGH
THE PERIOD WILL AID IN BRINGING DEWPOINT TEMPS BACK UP CLOSER TO
70 OR SO...HELPING TO INCREASE AFTN CU AND CHC OF SOME CONVECTIVE
DEVELOPMENT. TEMPS WILL BASICALLY REMAIN AROUND CLIMO.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 18Z...TERMINALS ARE CURRENTLY VFR. CONVECTION HAS SO FAR
STAYED TO THE NORTH. A WEAK FRONT IS LOCATED FROM NEAR KLBT
TO KILM. THUNDERSTORMS ARE A SURE BET THIS AFTERNOON ALONG AND
EAST OF THE FRONT WITH HIGHEST CONFIDENCE OF OCCURRENCE AT KILM
AND TO A LESSER EFFECT KLBT. STORMS SHOULD PRODUCE SUFFICIENT
OUTFLOWS TO ALLOW DEVELOPMENT TO THE S-SW TOWARDS KFLO AND MORE
LIKELY KCRE/KMYR AS THE AFTERNOON PROGRESSES.

SHOWER POTENTIAL WILL PERSIST INTO THE EVENING HOURS. WINDS
BECOME LIGHT AND VARIABLE OR LIGHT NW LATE AFTERNOON AND EVENING.
THERE IS A FOG POTENTIAL MAINLY KFLO/KLBT OVERNIGHT WITH LOW TO
MODERATE POTENTIAL FOR IFR. VFR SHORTLY AFTER SUNRISE WITH N WINDS.

EXTENDED OUTLOOK...BRIEF MVFR POSSIBLE THROUGH THE PERIOD FROM
ISOLATED CONVECTION. OTHERWISE VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM THURSDAY...SEVERE THUNDERSTORM WATCH 446 IN EFFECT
UNTIL 8 PM EDT. PRIMARY THREAT OVER THE WATERS TODAY AND THIS
EVENING WILL BE FROM STRONG TO SEVERE THUNDERSTORMS ACCOMPANIED BY
FREQUENT LIGHTNING...STRONG WINDS AND HEAVY RAIN. ACTIVITY WILL
TAPER OFF OVERNIGHT AS A COLD FRONT MOVES EAST OF THE WATERS.
OTHER THAN STRONG WINDS FOUND IN THE VICINITY OF
THUNDERSTORMS...WE CAN EXPECT S TO SWLY WINDS IN THE 10 TO 15 KT
RANGE...WITH SEAS OF 2 TO 3 FT.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 300 PM THURSDAY...AS THE SERIES OF WEAK LOW PRESSURE WAVES
SLIDE OFF THE COAST WINDS WILL VEER FROM THE NW AROUND TO THE NE
ON FRIDAY WITH SEAS RUNNING 2-3 FEET NEAR SURE AND 3-4 FEET OVER
THE OUTER COASTAL WATERS. BY SATURDAY NE WINDS PICK UP TO BETWEEN
10-15 KTS AND WITH SUSTAIN NE FETCH WAVES START TO RAMP UP JUST A
BIT TO 3-4 FEET NEAR SHORE AND 3-5 FEET OVER THE OUTER COASTAL
WATERS. COULD SEE 6 FOOTERS PAST THE 40 MILE MARK OF THE MARINE
ZONES. WILL STILL CARRY SOME POPS OVER THE COASTAL WATERS MAINLY
FROM THE NC/SC BORDER AND POINTS FURTHER S ESPECIALLY EARLY FRIDAY
BEFORE POP CHANCES START TO DIMINISH LATER IN THE DAY. SATURDAY'S
WEATHER WILL FEATURE A SCATTERED CU FIELD BUT WITH SEAS BEING A
BIT CHOPPY FURTHER OFFSHORE WITH THE AFOREMENTIONED NE FETCH

LONG TERM /SUNDAY THROUGH MONDAY/...
AS OF 330 AM...HIGH PRESSURE EXTENDING DOWN INTO THE CAROLINAS
FROM THE NORTHEAST WILL MOVE FARTHER EAST THROUGH THE
PERIOD...ALLOWING WINDS TO LIGHTEN AND VEER TO THE EAST. THE WINDS
SHOULD DECREASE TO 10 KTS OR LESS MOST OF THE TIME...BUT SEA
BREEZE EACH AFTN WILL ACT TO ENHANCE OVERALL ON SHORE FLOW. EXPECT
SEAS TO BE COMING DOWN AS WINDS LIGHTEN HEADING THROUGH LATE
SUNDAY INTO MONDAY. THEREFORE SEAS UP TO 3 TO 5 FT EARLY SUNDAY
SHOULD DROP TO 2 TO 4 FT SUN NIGHT. AS SHORTER PERIOD WINDWAVE
DIMINISHES THROUGH MONDAY AND WNA CONTINUES TO SHOW A LONGER
PERIOD UP TO 11 SEC WAVE MIXING IN.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...REK
NEAR TERM...REK
SHORT TERM...MAC
LONG TERM...RGZ
AVIATION...MRR
MARINE...REK/MAC
Hazardous weather outlook, Jul 23, 2:07 PM EST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
307 PM EDT THU JUL 23 2015

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-241915-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
307 PM EDT THU JUL 23 2015

...SEVERE THUNDERSTORM WATCH 446 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-241915-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
307 PM EDT THU JUL 23 2015

...SEVERE THUNDERSTORM WATCH 446 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 3:58 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
458 PM EDT THU JUL 23 2015

NCZ105>110-232200-
COASTAL NEW HANOVER-INLAND BRUNSWICK-COASTAL PENDER-INLAND
PENDER-INLAND NEW HANOVER-COASTAL BRUNSWICK-INLAND NEW
HANOVER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-INLAND
BRUNSWICK-COASTAL PENDER-
458 PM EDT THU JUL 23 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
PENDER...NEW HANOVER AND EASTERN BRUNSWICK COUNTIES...

AT 458 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER LELAND...
MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILMINGTON...LELAND...OAK ISLAND...CAROLINA BEACH...WRIGHTSVILLE
BEACH...KURE BEACH...SNOWS CUT...SOUTH MASONBORO ISLAND...FIGURE
EIGHT ISLAND...JOHNNY MERCER PIER...NORTH MASONBORO ISLAND...BOILING
SPRING LAKES...ST. JAMES...SOUTHPORT...SUPPLY...BISHOP...OGDEN...
PHOENIX...WINDEMERE AND BATARORA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 40 BETWEEN MILE MARKERS 412 AND 416.
 INTERSTATE 140  US ROUTE 74 BETWEEN MILE MARKERS 425 AND 434.
 US ROUTE 17 IN BRUNSWICK COUNTY BETWEEN MILE MARKERS 21 AND 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3428 7773 3415 7784 3388 7796 3399 7831
      3446 7806 3433 7770
TIME...MOT...LOC 2058Z 289DEG 26KT 3425 7805

SHK
Local storm report, Jul 23, 4:38 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
538 PM EDT THU JUL 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     2 SW SMITH CREEK        34.24N  77.88W
07/23/2015                   NEW HANOVER        NC   AMATEUR RADIO

            NUMEROUS TREES DOWN NEAR THE HIERONYMUS SEAFOOD
            RESTURANT ON MARKET STREET.

&&

EVENT NUMBER ILM1500267

43
Local storm report, Jul 23, 4:40 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
540 PM EDT THU JUL 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     FLOOD            WILMINGTON              34.21N  77.91W
07/23/2015                   NEW HANOVER        NC   PUBLIC

            FLOODING ON AND AROUND MARKET STREET NEAR THE YMCA.

&&

EVENT NUMBER ILM1500268

43
Local storm report, Jul 23, 4:45 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
545 PM EDT THU JUL 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     WILMINGTON              34.21N  77.91W
07/23/2015                   NEW HANOVER        NC   BROADCAST MEDIA

            MAJOR DAMAGE AT THE 5400 BLOCK OF MARKET STREET.

&&

EVENT NUMBER ILM1500269

43
Local storm report, Jul 23, 4:47 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
547 PM EDT THU JUL 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     BOLIVIA                 34.07N  78.14W
07/23/2015  M60 MPH          BRUNSWICK          NC   AMATEUR RADIO

&&

EVENT NUMBER ILM1500270

LACORTE
Special weather statement, Jul 23, 4:59 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
559 PM EDT THU JUL 23 2015

SCZ017-024-032-033-232300-
DILLON-FLORENCE-MARION-MARLBORO-
559 PM EDT THU JUL 23 2015

...A STRONG THUNDERSTORM WILL AFFECT MARION...DILLON...NORTH CENTRAL
FLORENCE AND SOUTHEASTERN MARLBORO COUNTIES...

AT 558 PM EDT...A STRONG THUNDERSTORM WAS OVER BROWNSVILLE...OR 14
MILES WEST OF DILLON...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...MARION...DILLON...MULLINS...LATTA...QUINBY...LAKE VIEW...
CLIO...SELLERS...KEMPER...BINGHAM...SMITHBORO...BLUE BRICK...LITTLE
ROCK...MINTURN...FORK...HAMER...RAINS...GAPWAY AND OAK GROVE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 20 BETWEEN MILE MARKERS 140 AND 141.
 INTERSTATE 95 IN SOUTH CAROLINA BETWEEN MILE MARKERS 160 AND 166...
AND BETWEEN MILE MARKERS 168 AND 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA.

LAT...LON 3433 7910 3403 7929 3403 7931 3400 7932
      3400 7933 3396 7934 3420 7988 3425 7981
      3425 7976 3430 7973 3429 7968 3431 7966
      3435 7968 3465 7949
TIME...MOT...LOC 2158Z 293DEG 26KT 3438 7962

RJD

The radar

The Wilmington radar (KLTX), 42 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Brunswick

When
July 23, 5:00 PM EST
Where
Brunswick County, 0.7 mi SE of Lanvale
Property damage
$25,000
Reported by
Newspaper
Coordinates
34.192, -78.042

Lightning started a fire at 1806 Evangline Drive in Brunswick County. The fire burned the entire roof of the house.

Lightning, Brunswick

When
July 23, 5:00 PM EST
Where
Brunswick County, 0.74 mi SSE of Easy Hill
Property damage
$15,000
Reported by
Newspaper
Coordinates
34.209, -77.997

Lightning caused smoke and fire damage at the Waterberry Plantation Clubhouse in Leland.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597086, 597089.